I’m a 48yr old female weighing 225 lb in California that was diagnosed with chronic hives. It started 6 weeks ago. I’ve been taking allergy shots for past 6 months and under a lot of stress On multiple meds but didn’t help or cure hives hives increased including Angioedema and 4 ER visits for conditions and anaphylactic reactions. Meds taken were:
Benedryl 20ml every 6 hours – didn’t work
Prednisone 2 treatments 1 @ 6 days and 1 @ 14 days with step down doses from 5 pills to 1 daily – didn’t work
Two 10 mg tablets of Zyrtec 2x day
One tablet Pepcid 2x day
One 10 mg tablet of doxepin a day at bedtime
This didn’t work but just added a monthly shot of Xolair. I’m on day 2 and the hives from yesterday faded and some new hives are present but not as many. Overall I’m concerned of all these meds and side effects. My doctor advised the antihistamine properties of doxepin would help.
On test results my vitamin d level was 15.1 ng/ml. My doctor added to take 1 tablet of 2000iu vitamin d a day. With the above meds. I’ve been experiencing headaches-sinus and heavy hair loss. for the past few years the hair loss has increased and more so in the past 30 days while hives occurred. In addition, I’mAlways fatigued too and not much sleep with 12-14 hour work days. I want to go on a more natural or homeopathic regime. In review of your forum and articles it sounds like the vitamin d deficiency may be the contributing cause. Please advise.
Yes, the low Vitamin D may be the cause of many, if not all, of your problems. We here at the VDC believe in maintaining a “healthy” minimum level of 50ng/ml. At levels at and below 40ng/ml, your risk for cancer and autoimmune diseases rises “dramatically”. When you are this low, we recommend taking 8000-10,000iu a day for 8 weeks and retesting. With your higher weight, I would take the 10,000iu because Vitamin D is based on weight. I really recommend that you get tested in 8 weeks. Your level then should be “well above” the 50ng/ml. If it is AND you feel well, you can then take a maintenance dosage of 8000iu a day, forever. We recommend 5000iu for an adult weighing 150lbs and then you add 1000iu for every 25lbs you are over that. If your level at the end of 8 weeks is 50ng/ml OR lower, than you need to keep taking the 10,000iu or perhaps take even more. As long as I am here, you can come back and get more advice if you are not better in 8 weeks but make sure you have a new level. Vitamin D should not make you feel worse or give you new symptoms. If it does it usually means a mineral deficiency and it is usually magnesium. You can read about Vitamin D co-factors here at http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. If you have enough of the co-factors in your diet, then you usually do not need to use supplements. BUT Vitamin D can make minerals and some Vitamins go “low” at any point in time. Has anyone tested your thyroid levels which is usually at minimum a TSH test. If so, do you know the results?
A multi might be a good idea but it is up to you. All I try and do is warn people that any mineral but more so magnesium can go “low” when taking Vitamin D. This is because Vitamin D uses up a lot of magnesium. Your body will be real happy to get the Vitamin D it needs but then it is going to go “looking for” the other minerals and vitamins it needs to go with it. Sometimes I look at how many symptoms a person has or disease. I’m not a doctor but if Vitamin D can “repair” a lot of damage my common sense says you may need some extra vitamins and minerals to do those repairs. Meaning the RDA requirements per day may not be enough under these circumstances. A thyroid TSH test has a really wide range, usually 0.4-4.5. So if your level was over 2.5, I would call it still suspicious for a thyroid issue. If it was over, the Vitamin D might help. If you do not get better though, then you need to revisit this and I can suggest some things to do. First though, take the D!
I really think your symptoms are being caused just by low Vitamin D, so you should correct that first. Your TSH is fine. That being said, if you still have problems after treating, then get someone to check your thyroid “antibody levels” and make sure you know what the results are.